×

zbMATH — the first resource for mathematics

On the use of matrix functions for fractional partial differential equations. (English) Zbl 1210.65162
Summary: The main focus of this paper is the solution of some partial differential equations of fractional order. Promising methods based on matrix functions are taken in consideration. The features of different approaches are discussed and compared with results provided by classical convolution quadrature rules. By means of numerical experiments accuracy and performance are examined.

MSC:
65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
35R11 Fractional partial differential equations
35F40 Initial value problems for systems of linear first-order PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Agarwal, R.P., A propos d’une note de M. pierre Humbert, C. R. acad. sci. Paris, 236, 2031-2032, (1953) · Zbl 0051.30801
[2] Agrawal, O.P., Solution for a fractional diffusion-wave equation defined in a bounded domain, Nonlinear dyn., 29, 1-4, 145-155, (2002) · Zbl 1009.65085
[3] Benson, D.A.; Wheatcraft, S.W.; Meerschaert, M.M., Application of a fractional advection-dispersion equation, Water resour. res., 36, 6, 1403-1412, (2000)
[4] Blatt, H.-P., Rationale tschebyscheff-approximation über unbeschränkten intervallen, Numer. math., 27, 2, 179-190, (1976/1977) · Zbl 0353.65005
[5] Chen, S.; Liu, F.; Zhuang, P.; Anh, V., Finite difference approximations for the fractional fokker – planck equation, Appl. math. model., 33, 256-273, (2009) · Zbl 1167.65419
[6] Davies, P.I.; Higham, N.J., A schur – parlett algorithm for computing matrix functions, SIAM J. matrix anal. appl., 25, 2, 464-485, (2003), (electronic) · Zbl 1052.65031
[7] Deng, W., Numerical algorithm for the time fractional fokker – planck equation, J. comput. phys., 227, 1510-1522, (2007) · Zbl 1388.35095
[8] Diethelm, K.; Ford, N.J.; Freed, A.D., Detailed error analysis for a fractional Adams method, Numer. algorithms, 36, 1, 31-52, (2004) · Zbl 1055.65098
[9] Dong, J.; Xu, M., Space – time fractional Schrödinger equation with time-independent potentials, J. math. anal. appl., 344, 1005-1017, (2008) · Zbl 1140.81357
[10] Erdélyi, A.; Magnus, W.; Oberhettinger, F.; Tricomi, F.G., Higher transcendental functions, vol. III, (1981), Krieger Malabar, FL, xvii+292 · Zbl 0064.06302
[11] Galeone, L.; Garrappa, R., Fractional adams – moulton methods, Math. comput. simulat., 79, 4, 1358-1367, (2008) · Zbl 1163.65099
[12] Hairer, E.; Lubich, C.; Schlichte, M., Fast numerical solution of nonlinear Volterra convolution equations, SIAM J. sci. statist. comput., 6, 3, 532-541, (1985) · Zbl 0581.65095
[13] Hayashi, E.; Trefethen, L.N.; Gutknecht, M.H., The CF table, Constr. approx., 6, 2, 195-223, (1990) · Zbl 0698.30039
[14] Higham, N.J., Functions of matrices: theory and computation, (2008), Society for Industrial and Applied Mathematics Philadelphia, PA · Zbl 1167.15001
[15] Hochbruck, M.; Lubich, C., On Krylov subspace approximations to the matrix exponential operator, SIAM J. numer. anal., 34, 5, 1911-1925, (1997) · Zbl 0888.65032
[16] Linz, P., Analytical and numerical methods for Volterra equations, vol. 7 of SIAM studies in applied mathematics, (1985), Society for Industrial and Applied Mathematics (SIAM) Philadelphia, PA
[17] Liu, F.; Anh, V.; Turner, I., Numerical solution of the space fractional fokker – planck equation, J. comput. appl. math., 166, 1, 209-219, (2004) · Zbl 1036.82019
[18] Lopez, L.; Simoncini, V., Analysis of projection methods for rational function approximation to the matrix exponential, SIAM J. numer. anal., 44, 2, 613-635, (2006) · Zbl 1158.65031
[19] Lubich, C., Discretized fractional calculus, SIAM J. math. anal., 17, 3, 704-719, (1986) · Zbl 0624.65015
[20] Magnus, A.P., Asymptotics and super asymptotics for best rational approximation error norms to the exponential function (the “1/9” problem) by the carathéodory – fejér method, Nonlinear numer. methods ration. approx. II, 296, 173-185, (1994) · Zbl 0809.41015
[21] Meerschaert, M.M.; Tadjeran, C., Finite difference approximations for fractional advection-dispersion flow equations, J. comput. appl. math., 172, 1, 65-77, (2004) · Zbl 1126.76346
[22] Meinardus, G., Approximation of functions: theory and numerical methods, (1967), Springer-Verlag New York, Inc. New York · Zbl 0152.15202
[23] Moret, I.; Novati, P., RD-rational approximations of the matrix exponential, Bit, 44, 3, 595-615, (2004) · Zbl 1075.65062
[24] I. Moret, P. Novati, On the convergence of Krylov subspace methods for Mittag-Leffler functions, Available at: www.math.unipd.it/ novati/dati/final_preprints/MLK.pdf. · Zbl 1244.65065
[25] Odibat, Z.; Momani, S., A generalized differential transform method for linear partial differential equations of fractional order, Appl. math. lett., 21, 194-199, (2008) · Zbl 1132.35302
[26] B.N. Parlett, Computation of Functions of Triangular Matrices, Memorandum ERL-M481, Electronics Research Laboratory, College of Engineering, University of California, Berkeley, November 1974.
[27] Podlubny, I., Fractional differential equations, vol. 198 of mathematics in science and engineering, (1999), Academic Press Inc. San Diego, CA
[28] I. Podlubny, M. Kacenak, Matlab Implementation of the Mittag-Leffler Function, http://www.mathworks.com, 2005.
[29] Popolizio, M.; Simoncini, V., Acceleration techniques for approximating the matrix exponential, SIAM J. matrix analysis appl., 30, 2, 657-683, (2008) · Zbl 1168.65021
[30] Schmelzer, T.; Trefethen, L.N., Evaluating matrix functions for exponential integrators via carathéodory – fejér approximation and contour integrals, Etna, 29, 1-18, (2007) · Zbl 1186.65092
[31] Schneider, W.R.; Wyss, W., Fractional diffusion and wave equations, J. math. phys., 30, 1, 134-144, (1989) · Zbl 0692.45004
[32] Trefethen, L.N., Rational Chebyshev approximation on the unit disk, Numer. math., 37, 2, 297-320, (1981) · Zbl 0443.30046
[33] Trefethen, L.N., Circularity of the error curve and sharpness of the CF method in complex Chebyshev approximation, SIAM J. numer. anal., 20, 6, 1258-1263, (1983) · Zbl 0551.41042
[34] Trefethen, L.N.; Gutknecht, M.H., The carathéodory – fejér method for real rational approximation, SIAM J. numer. anal., 20, 2, 420-436, (1983) · Zbl 0526.41022
[35] Trefethen, L.N.; Weideman, J.A.C.; Schmelzer, T., Talbot quadratures and rational approximations, Bit, 46, 3, 653-670, (2006) · Zbl 1103.65030
[36] van den Eshof, J.; Hochbruck, M., Preconditioning Lanczos approximations to the matrix exponential, SIAM J. sci. comput., 27, 4, 1438-1457, (2006), (electronic) · Zbl 1105.65051
[37] Weideman, J.A.C.; Trefethen, L.N., Parabolic and hyperbolic contours for computing the bromwich integral, Math. comput., 76, 259, 1341-1356, (2007), (electronic) · Zbl 1113.65119
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.